Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 153, NWS Pueblo, CO

July 11, 2017Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 11, 2017, 6:18 PM MDT for Kiowa County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2017, 6:18 PM MDT (00:18 UTC)
Expired
Jul 11, 2017, 7:00 PM MDT
In force
42 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kiowa County, CO

The radar

The Goodland radar (KGLD), 113 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3802 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

830 
WUUS55 KPUB 120018
SVRPUB
COC061-120100-
/O.NEW.KPUB.SV.W.0153.170712T0018Z-170712T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
618 PM MDT TUE JUL 11 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  North central Kiowa County in southeastern Colorado...

* Until 700 PM MDT

* At 617 PM MDT, a severe thunderstorm was located 7 miles northwest
  of Brandon, or 20 miles southwest of Cheyenne Wells, moving north
  at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  north central Kiowa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3849 10238 3849 10257 3861 10262 3862 10257
      3861 10235
TIME...MOT...LOC 0017Z 172DEG 11KT 3855 10249 

HAIL...1.00IN
WIND...60MPH
 
$$

lw
2 follow-up statements
341 
WWUS55 KPUB 120030
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
630 PM MDT TUE JUL 11 2017

COC061-120100-
/O.CON.KPUB.SV.W.0153.000000T0000Z-170712T0100Z/
Kiowa CO-
630 PM MDT TUE JUL 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTH CENTRAL KIOWA COUNTY...

At 629 PM MDT, a severe thunderstorm was located 9 miles north of
Brandon, or 18 miles southwest of Cheyenne Wells, moving north at 10
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of north
central Kiowa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3851 10245 3851 10257 3861 10262 3861 10235
TIME...MOT...LOC 0029Z 194DEG 8KT 3858 10249 

HAIL...1.00IN
WIND...60MPH
 
$$

lw
675 
WWUS55 KPUB 120052
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
652 PM MDT TUE JUL 11 2017

COC061-120100-
/O.EXP.KPUB.SV.W.0153.000000T0000Z-170712T0100Z/
Kiowa CO-
652 PM MDT TUE JUL 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KIOWA COUNTY
WILL EXPIRE AT 700 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

The storm still, however, is capable of producing 50 mph winds, pea 
size hail, heavy rain and lightning.  Move indoors until the storm 
passes.

LAT...LON 3851 10245 3851 10257 3861 10262 3861 10235
TIME...MOT...LOC 0050Z 172DEG 11KT 3864 10250 

$$

lw

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:18 PM MDT, 3 hours earlier.

Area forecast discussion, Jul 11, 3:18 PM MDT, 3 hours before
Area Forecast Discussion
National Weather Service Pueblo CO
318 PM MDT Tue Jul 11 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 318 PM MDT Tue Jul 11 2017

...Much Wetter in the Higher Terrain Next 24 Hours With Burn Scar
Flood Threat Increasing...

Currently...

Water Vapor imagery tells the story today as the monsoon moisture
plume is over the region. This is confirmed with morning sounding
data showing precip water values ranging between 110 to 150% of
normal across the region. Moisture is most substantial W-NW and N of
the region with drier air to the southeast.

Showers and thunderstorms, some with locally heavy rain, were noted
across a good part of the higher terrain at 2 pm. A few of these
storms were moving onto the plains. Temps on the plains were well
into the 90s across the far eastern plains, with a 100F reading in
Lamar. Areas of the plains closer to the mtns were in the lower 90s,
except for Pueblo which was 97F.

Rest of today and into tonight...

Most numerous showers and storms rest of today and early evening
will be across the higher terrain...and generally areas on the
plains north of highway US50. main concern will be the potential for
burn scar flooding as stronger storms move across the region. An
isolated strong storm cannot be ruled out across the Palmer Divide
region.

Later tonight, guidance has been pretty persistent in showing a
disturbance moving across the c mtn region around the midnight hour.
This disturbance is fcst to produce a band of rain to move across
this region. Likewise, I have bumped up pops across the c mtns for
later on tonight.

Overall, anticipate lots of clouds over all of the region tonight
with showers continuing most of the night across the higher terrain.
More isold showers will be possible until at least midnight across
the plains.

Tomorrow...

Overall...a better chance of showers and storms over the region with
heavier rain likely as model qpf values are showing widespread
higher terrain values of 0.25 to 0.50 inches. Heaviest precip is
fcst to fall from a line from the La Garita mountains E-NE across
the greater Pikes Peak region and then across the Palmer Divide.
Better forcing will be over the region as a weak boundary is
forecast to lie across the Palmer Divide during peak heating along
with a jet streak (with the RRQ over central CO) moving across the
area at the same time.

Given this forecasted pattern, the threat of flash flooding of the
burn scars, especially the Hayden, Junkins and Waldo will be higher
than normal.

Locally heavy rain will also be possible across the lower elevations
of El Paso county tomorrow late afternoon. Max temps over the region
will be 4 to 6F cooler than today. Most of the plains east through
south of Pueblo should remain dry tomorrow afternoon.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 318 PM MDT Tue Jul 11 2017

Wednesday night through Friday...Cooler temps and increased pcpn
chances are on tap through Friday as a low-grade monsoon remains in
place. A relatively flat ridge of high pressure will continue across
the region through Thu, before starting to build back to the west on
Fri. This will allow a plume of moisture to stream up across the
Four Corners and into Colorado. Nocturnal showers and thunderstorms
are expected to linger during the overnight hours on both Wed and
Thu nights, keeping the llvls moist and primed for the next day.
Question will be whether there will be enough breaks in cloud cover
each morning to start the heating and tap into the available
moisture. Highs both days are forecast to warm into the 70s to around
80F for the high valleys, and 80s to near 90F for the eastern plains.

Saturday and Sunday...The upper ridge strengthens and builds west
back into the Great Basin. This will temporarily shunt the monsoon
moisture plume to the west, shifting the convective pattern back
into more of a diurnal scenario with the main focus over the higher
terrain. Temps will start to gradually heat back up into the 80s for
the high valleys, and the mid 80s to mid 90s for the eastern plains.

Monday and Tuesday...The upper ridge shifts back to the east,
opening up the monsoon tap across the Four Corners once again.
Expect an increase in convection, while extended models point to max
temps remaining in the 80s for the high valleys, and upper 80s to
mid 90s for the plains. Moore

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 318 PM MDT Tue Jul 11 2017

Afternoon and evening showers and thunderstorms will be likely at
all 3 taf sites both today and tomorrow. Locally heavy rain will be
possible along with gusty winds. Some brief MVFR conditions will be
possible with the storms. Otherwise, expect VFR conditions.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...MOORE
AVIATION...HODANISH
Hazardous weather outlook, Jul 11, 10:54 AM MDT, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1054 AM MDT Tue Jul 11 2017

COZ058>089-093>099-121700-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1054 AM MDT Tue Jul 11 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Monsoon moisture has moved over the State of Colorado. This will
allow for scattered to numerous showers and thunderstorms over the
mountains and valleys. Given the increase in moisture, the risk
of flash flooding over the numerous burn scars over the region
will be on the increase.

Over the southeast plains, isolated to scattered storms are
expected this evening. The main storm threats will be lighting,
locally heavy rain and wind gusts up to 45 mph. However, some of
the stronger storms could also produce small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong to potentially marginally severe thunderstorms are possible
during primarily the afternoon into the evening hours from
Wednesday into Saturday. The primary storm risks from the more
intense storms will be hail around the size of quarters, wind
gusts around 60 mph, lightning and locally heavy rain which will
be capable of generating localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening.

Hodanish

In the hours before

Special weather statement, Jul 11, 2:45 PM MDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
245 PM MDT TUE JUL 11 2017

COZ084-085-112115-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
245 PM MDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 315
PM MDT...

At 244 PM MDT, Doppler radar was tracking a strong thunderstorm near
Falcon, or 15 miles northeast of Colorado Springs, moving east at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Calhan, Ellicott, Peyton, Schriever AFB, and Falcon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3871 10470 3913 10461 3913 10419 3859 10428
TIME...MOT...LOC 2044Z 259DEG 17KT 3893 10456

KT
Special weather statement, Jul 11, 4:54 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
454 PM MDT TUE JUL 11 2017

COZ094-099-112345-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
454 PM MDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA AND EASTERN LAS
ANIMAS COUNTIES UNTIL 545 PM MDT...

At 453 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Kim, or 40 miles south of North La Junta, moving
northeast at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Open country of eastern Las Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3701 10370 3747 10378 3764 10359 3764 10307
      3701 10309
TIME...MOT...LOC 2253Z 215DEG 5KT 3740 10341

KT
Special weather statement, Jul 11, 4:59 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
459 PM MDT TUE JUL 11 2017

COZ089-095-112345-
Crowley County CO-Western Kiowa County CO-
459 PM MDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIOWA AND
NORTHEASTERN CROWLEY COUNTIES UNTIL 545 PM MDT...

At 459 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Wild Horse Point, or 33 miles north of La Junta.
This storm was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Arlington and Blue Lake.

LAT...LON 3852 10330 3827 10325 3827 10357 3828 10376
      3852 10369 3852 10351 3853 10350
TIME...MOT...LOC 2259Z 236DEG 2KT 3846 10359

KT
Special weather statement, Jul 11, 5:45 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
545 PM MDT TUE JUL 11 2017

COZ095-096-120030-
Western Kiowa County CO-Eastern Kiowa County CO-
545 PM MDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR KIOWA COUNTY UNTIL 630 PM MDT...

At 544 PM MDT, Doppler radar was tracking a strong thunderstorm near
Eads, or 25 miles north of Lamar, moving northeast at 10 mph.  Other
strong storms were developing near Towner and around 10 miles
northeast of Haswell.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Eads, Sheridan Lake, Haswell, Neeoshe Reservoir, Towner, Sweetwater
Reservoir, Chivington and Brandon.

LAT...LON 3833 10265 3834 10326 3852 10330 3853 10317
      3861 10317 3862 10205 3840 10205
TIME...MOT...LOC 2344Z 216DEG 7KT 3844 10266

KT
Special weather statement, Jul 11, 5:54 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
554 PM MDT TUE JUL 11 2017

COZ094-099-120100-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
554 PM MDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BACA AND SOUTHEASTERN LAS
ANIMAS COUNTIES UNTIL 700 PM MDT...

At 552 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Kim, or 35 miles south of North La Junta, moving
northeast at 10 mph.

Wind gusts to 50 mph, pea size hail, heavy rain and lightning are
expected with this storm.

Locations impacted include...
Pritchett and Kim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3763 10341 3764 10263 3699 10265 3700 10376
TIME...MOT...LOC 2352Z 239DEG 7KT 3747 10343

lw
Special weather statement, Jul 11, 6:10 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
610 PM MDT TUE JUL 11 2017

COZ096-120115-
Eastern Kiowa County CO-
610 PM MDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA COUNTY UNTIL
715 PM MDT...

At 609 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chivington, or 23 miles south of Cheyenne Wells. This storm was
nearly stationary.

Wind gusts to 50 mph, dime size hail, heavy rain and lightning are
expected with this storm.

This storm will remain over mainly rural areas of northeastern Kiowa
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3846 10241 3846 10255 3861 10269 3861 10232
TIME...MOT...LOC 0009Z 150DEG 4KT 3850 10250

lw

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:10 PM MDTSpecial Weather StatementPUBKiowa65 min
Jul 11, 6:59 PM MDTSpecial Weather StatementPUBKiowa46 min
Jul 12, 9:33 AM MDTFlash Flood WatchPUBAlamosa, Chaffee, Costilla, Custer, El Paso, Fremont and 4 more11 hr
Jul 12, 2:29 PM MDTAreal Flood AdvisoryPUBHuerfano, Las Animas3 hr
Jul 12, 3:04 PM MDTSevere Thunderstorm WarningPUBTeller41 min
Jul 12, 3:20 PM MDTTornado WarningPUBTeller25 min
Jul 12, 3:45 PM MDTSpecial Weather StatementPUBTeller45 min
Jul 12, 4:32 PM MDTSpecial Weather StatementPUBOtero43 min
Jul 12, 4:35 PM MDTSevere Thunderstorm WarningPUBEl Paso25 min
Jul 12, 4:47 PM MDTSpecial Weather StatementPUBPueblo43 min
Jul 12, 4:50 PM MDTSpecial Weather StatementPUBBaca40 min
Jul 12, 4:58 PM MDTSevere Thunderstorm WarningPUBEl Paso20 min
Jul 12, 5:36 PM MDTAreal Flood AdvisoryPUBCrowley, Las Animas, Otero, Pueblo114 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.